New research shows how the long-term use of muscle-building supplements such as protein supplements and creatine can be linked to specific health risks for LGBTQIA+ people.
Much has been written in recent years about the popularity of muscle-building supplements, particularly anabolic-androgenic steroids (AAS).
Research has highlighted the health concerns that swirl around some of these substances, especially some of the mental health issues and body dysmorphia that can affect those who might develop an over-reliance on supplements as they try to build muscle mass for aesthetic or athletic reasons.
Now, a new study examines the use of these appearance and performance-enhancing drugs and supplements (APEDS) — think protein supplements, steroids, and creatine, for instance — on gender minorities, including transgender, genderqueer, and nonbinary people.
The popularity of these substances among these communities reflects similar rates seen among the greater LGBTQIA+ population as a whole, with researchers stressing the associated health concerns that can ripple out of a reliance on these supplements.
Researchers surveyed 1,653 gender minority people, with 1,120 falling under a broad identity of being “gender-expansive,” which was defined by the study as “a broad range of gender identities” that are situated outside the conventional gender binary, including genderqueer and nonbinary individuals.
Additionally, 352 respondents were transgender men and 181 were transgender women.
They were all recruited through The Population Research in Identity and Disparities for Equality Study in 2018.
Lifetime use of APEDS was reported by 30.7 percent of gender-expansive people, 45.2 percent of transgender men, and 14.9 percent of trans women. They also found protein supplements, as well as creatine supplements, were the most commonly used of these substances.
This study was significant in illustrating a link between the use of these kinds of supplements and evidence of eating disorders and different kinds of body dysmorphia.
Lifetime use of APEDS was tied to higher eating disorder scores and evidence of “dietary restraint, binge eating, compelled/driven exercise, and muscle dysmorphia symptoms,” the paper reads.
Beyond this, the use of APEDS was tied to laxative use in gender-expansive people. When it came to transgender women, the use of APEDS was “not significantly associated with an eating disorder or muscle dysmorphia symptoms.”
Lead study author Dr. Jason Nagata, assistant professor of pediatrics in the division of adolescent and young adult medicine at the University of California, San Francisco (UCSF), told Healthline that muscle-building supplement use “is common among LGBTQ+ people.”
“The idealized masculine body is big and muscular. Nearly half of transgender men use muscle-building supplements like protein or creatine. Use of muscle-building supplements is linked to muscle dysmorphia symptoms in gay and transgender men. Muscle dysmorphia is a condition characterized by a preoccupation with not being muscular enough,” Nagata explained.
When asked why rates of muscle-building supplement use might be so high among study participants, especially trans men and nonbinary people, for instance, Nagata said that our society’s traditional male “gender norms and body ideals” often revolve around “muscularity.”
“Transgender men may engage in muscle-building behaviors to modify their body shape in part to affirm their gender identity,” he added.
This differs from some of the societal pressures centered around female bodies.
“Gender norms and body ideas among women are often focused on thinness, leanness, and weight loss,” Nagata said. “Therefore, transgender women may engage in weight loss behaviors more often than muscle-building behaviors.”
To put all of this in context, these rates of use of muscle-building supplements among gender minorities are not unlike those seen in cisgender LGB (lesbian, gay, and bisexual) people.
Nagata authored a similar study that found 44 percent of gay men, 42 percent of bisexual men, 29 percent of lesbian women, and 30 percent of bisexual women reported using creatine, steroids, or protein supplements.
Nagata said LGBTQIA+ people in society face high rates of discrimination, as well as cultural and social stigma, that “may contribute to psychological stress and body dissatisfaction.”
He explained that LGBTQIA+ people might face pressure to try to attain a muscular or lean body from their peers, partners, or even through social media.
Nagata said gay male bodies, in particular, “are on display now more than ever” through social media platforms. He pointed to
Another study revealed that “more past-month sexual partners is linked with protein, creatine, and steroid use in gay men,” Nagata said.
Dr. Matthew Hirschtritt, MPH, a psychiatrist and researcher at Kaiser Permanente in Northern California, said that the social threats of harassment, bullying, and being invalidated are part of a stark reality familiar to many LGBTQIA+ people.
When asked why the rates of this kind of substance use is so high in these populations, he said that these negative experiences can help fuel a “negative self-image.”
“This, in turn, could lead LGBTQ+ people to use medications and supplements to modify their physical appearance. This phenomenon is likely even more pronounced with social media,” said Hirschtritt, who was not affiliated with this new research.
When asked to put in context this study in particular and the rates of muscle-building supplement use among transgender, nonbinary, and genderqueer people, Hirschtritt said “transgender people, in particular, may be using these substances to either augment or replace prescribed hormonal treatment.”
“This could be especially true for people who don’t have access to gender-affirming hormonal treatment,” he added.
There are a number of health risks tied to a reliance on muscle-building supplements.
Hirschtritt explained that anabolic steroid use, for example, is tied to “a wide range of health risks” that include heart and liver damage, increased risk of infection, and aggression or mania.
“Steroids should only be used as prescribed for specific medical conditions — and at the lowest effective dose for the shortest duration,” he added. “Anyone, regardless of their sexual orientation or gender identity, should work closely with a clinician if they need to use a steroid for a medical condition.”
Nagata echoed those thoughts,
“Steroid use can affect the brain and lead to extreme irritability, aggression, paranoia, and poor mental health,” Nagata said.
For those who are using these types of supplements and are concerned about the effect they might be having on their overall health, Hirschtritt stressed that it’s important to “step back and consider your goals for gaining muscle mass.”
“Do you want to achieve a certain appearance, or do you want to improve your overall health? Gaining muscle mass is only one way of improving your health. Being healthy is more than skin deep and might not conform to what’s broadcast on Instagram,” he added. “You can turn to your doctor with questions about supplements and decide together whether it’s safe to use certain substances.”
Hirschtritt said that whether you are already using these kinds of supplements or considering turning to them, always seek the support of others.
He pointed to ANAD’s (National Association of Anorexia Nervosa and Associated Disorders) moderated peer-support groups, which include groups for LGBTQIA+ people specifically.
For his part, Nagata also pointed to the National Eating Disorder Association’s (NEDA) helpline for support, resources, and guidance.
“When possible, transgender people should seek guidance from a health care professional for gender-affirming care. Gender-affirming care has been shown to decrease body dissatisfaction in transgender people,” Nagata said. “Health care professionals should foster a welcoming environment in their practices for people of all genders and sexual orientations.”
Nagata added that muscle-building supplements can be purchased online or over the counter with little to no regulations imposed on them. He pointed to studies that show these products are often “mislabeled and can be tainted with harmful substances like steroids.” Nagata also cited studies that show protein and
Essentially, anyone considering using these substances should practice caution and be vigilant about what ramifications they could have for their mental or physical health down the line.
“People who use muscle-building supplements may have a higher risk for developing an eating disorder or muscle dysmorphia, though many will not. Warning signs include a preoccupation with food, supplements, appearance, size, weight, or exercise in a way that worsens their quality of life,” Nagata explained. “LGBTQ+ people may be less likely to seek care for eating disorders or muscle dysmorphia due to barriers to accessing healthcare or experiences of discrimination in healthcare settings.”